Successful treatment of amiodarone-induced hepatic injury with n-acetylcysteine: A case report


Alanli R., Kucukay M. B. , Ozdemir O.

INDIAN JOURNAL OF PHARMACOLOGY, vol.53, no.1, pp.60-62, 2021 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 53 Issue: 1
  • Publication Date: 2021
  • Doi Number: 10.4103/ijp.ijp_683_20
  • Journal Name: INDIAN JOURNAL OF PHARMACOLOGY
  • Journal Indexes: Science Citation Index Expanded, Scopus, Academic Search Premier, BIOSIS, CAB Abstracts, EMBASE, MEDLINE, Veterinary Science Database
  • Page Numbers: pp.60-62
  • Keywords: Amiodarone, drug-induced liver injury, N-acetylcysteine

Abstract

Intravenous amiodarone treatment may cause hepatic toxicity. N-acetylcysteine (NAC) is a powerful antioxidant, reduces the level of free radicals by increasing glutathione levels, and is used in acetaminophen intoxication. An 83-year-old female Caucasian patient who had congestive heart failure and implantable cardioverter-defibrillator was admitted to the hospital with palpitations and confusion. After analysis of ICD device, ventricular tachycardia, ventricular fibrillation runs of patient and intervention of ICD device with electric shocks were noticed. Intravenous 1200 mg amiodarone infusion was administered as treatment. Later, her transaminase levels increased dramatically. Hepatic injury due to intravenous administration of amiodarone was diagnosed and 1200 mg/day intravenous NAC was given. After 72 h of NAC treatment, hepatic enzymes were found to be recovering. After parenteral amiodarone administration, patients must be monitored for acute hepatotoxicity. This article accentuates the benefits of NAC treatment in drug-induced liver injury.